Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 155, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 19, 2003, 4:34 PM EDT for Kershaw County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2003, 4:34 PM EDT (20:34 UTC)
- Expired
- Jul 19, 2003, 5:00 PM EDT
- In force
- 26 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Kershaw County, SC
The radar
The Columbia radar (KCAE), 71 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2452 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 192034
SVRCAE
SCC055-192100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
433 PM EDT SAT JUL 19 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 500 PM EDT.
* AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES EAST OF CAMDEN..MOVING EAST AT 10 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CASSATT.
BETHUNE.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.
THIS STORM WILL PRODUCE DIME SIZE HAIL.
LAT...LON 3435 8031 3427 8044 3422 8042 3419 8045
3415 8046 3422 8064 3439 8057
CDL/BCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:00 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 19, 3:00 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 300 PM EDT SAT JUL 19 2003 WEAK PREFRONTAL TROUGH OVER THE AREA THIS AFTERNOON AHEAD OF WEAK SOUTHEASTWARD MOVING COLD FRONT. AIRMASS AGAIN EXHIBITING STRONG INSTABILITY COUPLED WITH WEAK UPPER LEVEL SHORTWAVE GIVING RISE TO SCATTERED THUNDERSTORMS. ISOLATED PULSE SEVERE THUNDERSTORMS EXPECTED THROUGH THE EARLY EVENING. UPPER LEVEL SHORTWAVE MOVES THROUGH OVERNIGHT RESULTING IN SOME DRYING ALOFT AS WEAK COLD FRONT WASHES OUT. THIS WILL RESULT IN CONTINUING LOW LEVEL MOISTURE ON SUNDAY. KEPT A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS SUNDAY NEAR AUGUSTA AS MEAN RELATIVE HUMIDITY STAYS ABOVE 50 PERCENT. SLIGHT DRY PUSH SHORTLIVED AS LONGWAVE TROUGH AMPLIFIES TO OUR WEST SENDING SEVERAL SHORTWAVES THROUGH THE AREA LATE MONDAY THROUGH WEDNESDAY NIGHT. THIS WILL RESULT IN THE CHANCE OF SHOWERS AND THUNDERSTORMS REMAINING ABOVE NORMAL EARLY THROUGH MID WEEK. AS THE LONGWAVE TROUGH PUSHES EAST AROUND THURSDAY A DRYING TREND WITH SLIGHTLY LOWER TEMPERATURES IS ANTICIPATED FRIDAY AND SATURDAY. FCSTID = 30 CAE 72 92 72 91 / 30 10 10 20 AGS 71 91 71 92 / 30 20 20 20 SSC 72 92 72 91 / 30 10 10 20 OGB 72 92 72 91 / 30 10 20 20 .CAE... GA...NONE. SC...NONE. RCC
Hazardous weather outlook, Jul 19, 4:36 AM EDT, 11 hours 58 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-191030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 436 AM EDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. THE MAIN THREAT IS DAMAGING WIND GUSTS. LARGE HAIL AND LOCALLY HEAVY RAIN ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. AWP
In the hours before
Local storm report, Jul 19, 3:26 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
326 PM EDT SAT JUL 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
200 PM MCCORMICK SC WIND DAMAGE
07/19/03 10 NW MCCORMICK ONE TREE DOWN ALONG SC
HIGHWAY 81 NEAR
WILLINGTON. REPORT FROM
MCCORMICK COUNTY SHERIFF
DEPT.
215 PM 5 SE MCCORMICK SC WIND DAMAGE
07/19/03 MCCORMICK ONE TREE DOWN ALONG SC
HIGHWAY 28 NEAR PLUM
BRANCH. REPORT FROM
MCCORMICK COUNTY SHERIFF
DEPT.
BCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 1:54 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 36 min |
| Jul 19, 2:40 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 50 min |
| Jul 19, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 26 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.